I was wondering if anyone here has tried a calcium channel blocker before? If so, what calcium channel blocker did you try and did you have any side-effects? Did it help your migraines?
I am curious about calcium channel blockers because I have tried antidepressants, anticonvulsants and betablockers already, as well as botox. My neurologist suggested something that he said was "slightly controversial" as our next step which is something that I am willing to try but also something that I would rather avoid unless I run out of other options because I think it's a bit extreme and probably something that I want to keep as a last option as far as treatment goes... since I have not tried a calcium channel blocker, I realized that maybe I should suggest this to my neurologist as our next step before the "slightly controversial" next step. But, I would like to go into the appointment knowing as much as I can on calcium channel blockers before I bring it up to him as something we could maybe try first instead. I read about them on wikipedia already, and in some of my science magazines, so I know a bit about what they are and how they work... but... what I am really interested in now is what people's first hand experience with that type of medication is.
I'm too new to actually treating migraines to even know what all the medication options are at this point. My neurologist did say something about using blood pressure medication to treat migraines, but my PCP doesn't think my BP is at this point, so she is reluctant to agree with the neurologist. I am, too, since I am very sensitive to pharmaceuticals. I don't know if the neurologist was talking about beta blockers or calcium channel blockers. I'm rather confused about the whole thing at this point.
I just started them, Oct 3 and it is working I think. Wow, I just feel much better. It is Diltiazem cd. Time will tell, but so far so good. I had tried beta blockers, tricycline without success...well maybe the Imipramine helped in my 30's but not anymore.
My BP isn't high but isn't low enough to worry about using this type of medication.
From what I understand-beta blockers don't lower the BP, that is what my GP told me, it is the calcium channel blockers that will lower BP.---I agree it can be confusing. :)
I don't think the Beta Blocker is working for me either at this point (we were both on the same one) ... so, maybe I will talk to my neurologist about the possibility of trying a Calcium Channel Blocker for me too. That's good to know though about the Calcium Channel Blockers lowering blood pressure... I don't have low blood pressure, so hopefully the blood pressure thing won't exclude me from trying the medication since my blood pressure isn't very high atm either. We will see what my neurologist says.
Let me know if you start noticing a difference in your migraine pattern! :) Good luck!
If your neurologist does end up putting you on a blood pressure medication, and it turns out to be a Calcium Channel Blocker instead of a Beta Blocker... let me know! I'd be interested in knowing how it went.
It's good that your other doctor is airing on the side of caution when it comes to prescribing things... always best to prescribe medications that overlap with other conditions so if you don't have a blood pressure problem then yeah, blood pressure meds might not be the best choice atm until you have tried some other things maybe.
Neurologists will sometimes prescribe blood pressure meds even if you don't have a blood pressure problem in order to prevent migraines... they just happen to prevent migraines in people, regardless of blood pressure involvement... it's for other reasons that they help, secondary chemical effects that don't have to do with blood pressure. So, even if you don't have a blood pressure problem, if other preventatives don't work, then it might be worth it to try a blood pressure med if your neurologist thinks its best.. but, you'll know if and when it's time to make that decision.
I agree with Marilee too and what you said, that is better to be cautious and not use more meds than you need to. And that you will know when the time is right for a med.
They tried all the preventatives on me, Imipramine(anti-depressant), Nadolol ( beta blocker) and a few others nothing worked so we thought we had to do something as I have had a migraine now for months---from about the 5th Oct till yesterday I was migraine free with the Diltiazem CD (calcium blocker for blood pressure), so it does help me.
Keep us posted on what your outcome is. :) I hope you find what works and you feel comfortable with.
just a little in put. I am taking propranol 60 mgs twice a day (bp medication) and I am not sure I notice any change, thinking of getting off soon. Hope everyone gets relief from your migraines and soon, I pray we all do. Good luck in your search, as I am still searching.
I tried verapamil (on it again at the moment for other reasons now), but it didn't work for a migraine preventative for me. In the past, it caused some tingling, jelly like sensation in my feet but after awhile, my body adjusted to this side effect. I believe it also can contribute to constipation and maybe some dryness of mouth. I also tried Diltia XT, but don't remember the side effects with that one. In case you or others might be interested, here is a list of some other meds doctors & acupuncturists tried for migraines (typically generics when I list a name brand) and some OTCs I've taken for migraines:
Inderal (wheezing with this one)
Nortriptylin (tachycardia with this one)
Depakote & Voltaren combo (hair loss with this one)
Prozac (nightmare 2 weeks of migraine waiting to start the next thing after this didn't help enough)
Serzone (worked the longest of any preventative for me, but eventually lost effectiveness in preventing migraines for me)
Indomethacin for mense/PMS
Topamax (made me shaky, highly nervous and gave me a change in sound of voice)
Tamoxifen for mense- doctor had theory I had estrogen dominance
Effexor- stopped after three days due to nasty side effects
Melatonin- actually seemed to give me a headache
Botox- didn't stop the monstrous menstrual migraine, but did stop my eyebrows pretty much from moving
Relafen twice a day
Imitrex- injections only twice (horrible abdominal cramps second time), pills, and even tried nasal spray- but accidentally squirted eye and had horrible flavor when drained down throat, so quit the spray
Phenergan (migraine and nausea)
Zofran (supposed to help nausea, but didn't help mine)
Nubain (tachy with this one)
Orudis (tachy with this one)
Aleve (didn't work and had to wait 12 hours before taking something else!)
Extra strength Tylenol
Fiorcet with and without codeine- took both ways
Cafergot (heard someone raving about it on the radio, so got it prescribed for me, tried one, didn't help, tried a second one- still didn't help and got the shakes
Cayenne pepper drink- if you haven't already, don't try this one!
Emetrol (for nausea)
Feverfew (high dose prescribed by acupuncturist/herbalist proved too much)
Gravol (in Canada for nausea)- learned this was dramamine in the U.S. and took that too
Coptis Purgefire by HealthConcerns- (prescribed by acupuncturist/herbalist helped migraines for a time, but has high natural estrogen and probably made my endometriosis grow more, besides my hair)
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.